Alert archive / Illinois / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 114, NWS Quad Cities, IA

September 19, 2005McDonough County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 19, 2005, 2:37 PM CDT for McDonough County, Illinois. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 2005, 2:37 PM CDT (19:37 UTC)
Expired
Sep 19, 2005, 3:14 PM CDT
In force
37 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County McDonough County, IL

The radar

The Lincoln radar (KILX), 119 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 1:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 603 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 488 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
603 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
531 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 3:15 AM CDT, 11 hours 22 minutes earlier.

Area forecast discussion, Sep 19, 3:15 AM CDT, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 AM CDT MON SEP 19 2005

.SYNOPSIS...WEAK LOBE OF HIGH PRESSURE EXTENDS FROM CENTRAL PLAINS
INTO IOWA BEHIND COLD FRONT WITH LOWER DEWPOINTS AND SLIGHTLY COOLER
AIR.  SATELLITE AND SURFACE/UPPER AIR ANALYSIS ALL SHOW QUIET CLEAR
SKIES WITH SFC HIGH MOVING NORTHEAST TODAY INTO GREAT LAKES TONIGHT.

&&

.SHORT TERM...(TODAY AND TONIGHT)...LIMITED MIXING TODAY AND
TRAJECTORIES TODAY FROM EASTERN NEBRASKA SUPPORT HIGHS MAINLY LOWER
80S WITH A FEW UPPER 70S FAR NE...OR LOW END OF GUIDANCE TODAY
DESPITE CLEAR SKIES BUT WEAKENING LATE SEPTEMBER SUN ALSO HARDER TO
SEE MAJOR WARMUP TODAY.  LIGHT WINDS TODAY AS HIGH PASSED ACROSS
AREA. TONIGHT...AGAIN CLEAR WITH LIGHT SOUTH TO SOUTHEAST WINDS FOR
MODERATE RADIATIONAL COOLING.  SOME INCREASE IN DEWPOINTS BUT BASED
ON AREA OBS HAVE GONE LOW END OF GUIDANCE OR MAINLY UPPER 50S FOR
LOWS...OR ONE MORE COMFORTABLE NIGHT BEFORE HUMIDITY RETURNS LATER
IN WEEK.   ..NICHOLS..

&&

.LONG TERM...(WEDNESDAY THROUGH NEXT TUESDAY)...
MAJOR CHANGES HAVE BEEN MADE TO THE EXTENDED TO REFLECT WHAT WILL
LIKELY BE OCCURRING. STRONG SOUTHWEST FLOW ON WEDNESDAY TO BOOST
TEMPERATURES TO WELL ABOVE NORMAL FOR THIS TIME OF THE YEAR. THIS
COMBINED WITH A LACK OF A TRIGGER WILL KEEP WEDNESDAY DRY.
IMPRESSIVE COLD FRONT DIVING SOUTH AND SHOULD BE JUST ENTERING THE
NORTHERN CWFA BY 12Z THURSDAY. SHOULD SEE SOME CONVECTION RIGHT
ALONG THE FRONT BUT GIVEN THE STRONG WAA ALOFT...MOST PRECIP WILL BE
POST FRONTAL. FRONT SHOULD BE JUST SOUTH OF I80 BY 18Z THURSDAY WITH
IT NEARLY OUT OF THE CWFA BY 00Z FRIDAY. ALL MODELS SHOW STRONG
CONSENSUS ON THIS TIMING. TEMPERATURES FOR THURSDAY WILL LIKELY
REMAIN STEADY OR FALL FOLLOWING FROPA.

A NICE GENERAL RAIN LOOKS TO BE IN THE WORKS FOR THURSDAY NIGHT INTO
FRIDAY NIGHT. THIS WILL KEEP TEMPERATURES MUCH LOWER THAN PREVIOUSLY
THOUGHT (ESPECIALLY FRIDAY). I STILL THINK I/M TOO WARM REGARDING
MAX TEMPS FOR FRIDAY BUT HEADING IN THE RIGHT DIRECTION. ON
SATURDAY...THE FRONT STARTS MOVING BACK NORTH. THE GFS IS PUSHING
THE FRONT NORTH WAY TOO FAST AND IT SHOULD ONLY GET TO ABOUT THE
WI/IL BORDER BEFORE STALLING AGAIN. THE FRONT SHOULD BEGIN MOVING
SOUTH AGAIN SATURDAY NIGHT INTO SUNDAY.

GLOBAL MODELS INDICATE THE REMNANTS OF RITA WILL BEGIN ARRIVING
SUNDAY NIGHT. THIS MOISTURE COMBINED WITH ANOTHER STRONG COLD
FRONT MOVING THROUGH THE AREA SHOULD BRING ANOTHER GENERAL RAINFALL
TO THE REGION. ALTHOUGH WAY TOO EARLY TO TELL...THIS SECOND RAIN
EVENT COULD PRODUCE SIGNIFICANT AMOUNTS.

RAIN SHOULD SHUT OFF DURING THE DAY MONDAY AS COLD CANADIAN HIGH
PRESSURE PUSHES THE FRONT SOUTH OF THE REGION. BASED ON THE 00Z
ECMWF...TUESDAY MORNING SHOULD HAVE A CRISP FALL TOUCH TO IT WITH
CHILLY TEMPERATURES.           ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS/08
Hazardous weather outlook, Sep 19, 5:12 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 AM CDT MON SEP 19 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
512 AM CDT MON SEP 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI...
NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON PRODUCING
SCATTERED THUNDERSTORMS.  VERY UNSTABLE AIR AHEAD OF THE FRONT
WILL ALLOW FOR A FEW OF THE STORMS TO REACH SEVERE LEVELS.   THE
GREATEST THREAT WILL BE FROM 3 TO 6 PM FOR LARGE HAIL UP TO THE SIZE
OF GOLFBALLS AND DAMAGING STRAIGHT LINE WINDS OF 60 TO 70 MPH.

THE AREAS AT MOST RISK ARE ALONG AND SOUTHEAST OF A GALENA ILLINOIS
TO WASHINGTON IOWA LINE.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR THE SOUTHEASTERN
TWO THIRDS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE ARE SEVERAL CHANCES FOR THUNDERSTORMS FROM WEDNESDAY NIGHT
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.  PLEASE RELAY REPORTS
OF SEVERE TO NEAR SEVERE WEATHER TO THE NOAA NWS OFFICE IN THE QUAD
CITIES.

NICHOLS/08

In the hours before

Special weather statement, Sep 19, 1:04 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT MON SEP 19 2005

IAZ078-088>089-098>099>099>018-024>026-034>035-
MOZ009>010-200100-
DES MOINES IA-HENRY IA-LEE IA-LOUISA IA-VAN BUREN IA-
BUREAU IL-HANCOCK IL-HENDERSON IL-HENRY IL-
MCDONOUGH IL-MERCER IL-PUTNAM IL-WARREN IL-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
800 IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL ILLINOIS

BUREAU                PUTNAM

IN NORTHWEST ILLINOIS

HENRY                 MERCER

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHEAST IOWA

DES MOINES            HENRY                 LEE
LOUISA                VAN BUREN

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...ALEDO...BURLINGTON...CARTHAGE...
FORT MADISON...HENNEPIN...KAHOKA...KEOSAUQUA...KEWANEE...MACOMB...
MEMPHIS...MONMOUTH...MOUNT PLEASANT...OQUAWKA...
PRINCETON AND WAPELLO.
Special weather statement, Sep 19, 1:04 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR CODING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
104 PM CDT MON SEP 19 2005

IAZ078-088>089-098>099-ILZ016>018-024>026-034>035-
MOZ009>010-200100-
DES MOINES IA-HENRY IA-LEE IA-LOUISA IA-VAN BUREN IA-
BUREAU IL-HANCOCK IL-HENDERSON IL-HENRY IL-
MCDONOUGH IL-MERCER IL-PUTNAM IL-WARREN IL-CLARK MO-
SCOTLAND MO-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
800 IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN ILLINOIS THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL ILLINOIS

BUREAU                PUTNAM

IN NORTHWEST ILLINOIS

HENRY                 MERCER

IN WEST CENTRAL ILLINOIS

HANCOCK               HENDERSON             MCDONOUGH
WARREN

IN IOWA THIS WATCH INCLUDES 5 COUNTIES

IN SOUTHEAST IOWA

DES MOINES            HENRY                 LEE
LOUISA                VAN BUREN

IN MISSOURI THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST MISSOURI

CLARK                 SCOTLAND

THIS INCLUDES THE CITIES OF...ALEDO...BURLINGTON...CARTHAGE...
FORT MADISON...HENNEPIN...KAHOKA...KEOSAUQUA...KEWANEE...MACOMB...
MEMPHIS...MONMOUTH...MOUNT PLEASANT...OQUAWKA...
PRINCETON AND WAPELLO.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 12:14 AM CDTSevere Thunderstorm WarningDVNJefferson61 min
Sep 19, 5:00 PM CDTSevere Thunderstorm WarningDVNMcDonough45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.